Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Denver/Boulder, CO

August 1, 2017Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 1, 2017, 6:20 PM MDT for Sedgwick County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 6:20 PM MDT (00:20 UTC)
Expired
Aug 1, 2017, 6:45 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 155 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3513 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS85 KBOU 020020
SPSBOU

Special Weather Statement
National Weather Service Denver CO
620 PM MDT TUE AUG 1 2017
 
COZ050-051-020045-
Phillips County CO-Sedgwick County CO-
620 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND EASTERN
SEDGWICK COUNTIES UNTIL 645 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Venango, or 10 miles southeast of Julesburg,
moving south at 40 mph.

Wind gusts of 50 to 55 mph, along with pea sized hail and heavy 
rainfall will be possible with this storm.

Locations impacted include...
Holyoke, Amherst, Pleasant Valley and Sixteen-Mile Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4054 10231 4094 10225 4097 10205 4054 10205
TIME...MOT...LOC 0019Z 347DEG 37KT 4088 10212 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:07 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 3:07 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
307 PM MDT Tue Aug 1 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 234 PM MDT Tue Aug 1 2017

GOES satellite showing increasing mid and low level moisture from a
shortwave moving around the upper high parked over the Great Basin.
This feature will move south into the NE plains early Wednesday.
Model guidance has slight differences in placement of the best
energy but expect some early morning showers over portions of the NE
overnight with increased lift from mid level feature. Conditions may
be too stable for convection but brief light rain and gusty winds
will be possible. Elsewhere, PW values have decreased through the
day as drier NNW flow dominates the central mountains. Diurnal
convection will be possible over the higher terrain this late
afternoon and evening. With conditions more dry than previous days
expect main hazards to be gusty outflow winds, brief light to
moderate rain and lightning. Overnight temperatures will be slightly
more mild with lows in the mid to upper 50s under partly cloudy
skies.

Wednesday will see increased activity with a weak shortwave early in
the day and a cold front by the end. The upper ridge will be over
the Great basin with perturbations in the flow moving around it into
the region. PW values will increase to above 1 inch on the plains by
the late evening hours as moisture and lift pick up due to increased
frontogenesis ahead of the cold front. The front is currently expected
to reach the CO/WY border around 00z Thursday. Isolated to scattered
storms will be possible Wednesday afternoon. Model soundings show
decent lapse rates with increase cloud cover by the afternoon and
evening. Main hazards will be brief moderate to heavy rain,
lightning and gusty winds. Temperatures will continue to be average
with highs in the mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM MDT Tue Aug 1 2017

West-northwesterly flow aloft will dominate the CWA Wednesday
night through Friday night. An upper trough will move
southeastward across the upper mid west and western Great Lakes
Wednesday night bringing a cold front to the CWA before 12Z
Thursday morning. The synoptic scale energy is benign for the CWA
all five periods. The low level wind fields show a decent cold
front to move into and across the CWA Wednesday night. Upslope
winds are progged Wednesday overnight and Thursday. Thursday night
through Friday, the wind fields show normal diurnal trends for the
forecast area.  Precipitable water amounts generally range from
about 0.50 inch west to 1.10 inch east all five periods. Dew point
readings are progged in the mid 30s to lower 50s all five
periods. For CAPE, the is some over the Palmer Ridge and more
over the mountains and foothills Wednesday evening. Behind the
front on Thursday, the only CAPE progged is over the high country
with nothing over the plains. There are higher CAPE values around
the CWA on Friday, especially over the eastern half of the CWA.
The QPF fields have a tad of measurable rainfall over the CWA
Wednesday night. On Thursday, there is tad in the mountains, but
nothing on the plains. There is very little QPF Thursday night and
Friday. There is some over the northeast corner Friday evening.
For pops, "chance"s look good Wednesday evening. On Thursday,
"chance"s look good for the high county, but lower to none on the
stable post-frontal plains. "slight chance"s should suffice for
the CWA late day Friday. For temperatures, Thursday's highs are
down 5-9 C from Wednesday's highs. Friday's readings warm up some
4-9 C from Thursday's. For the later days, Saturday through
Tuesday, models keep weak northwesterly flow aloft for the CWA
Saturday into Monday but the upper ridge axis does move towards
the east through the weekend. By Tuesday, the upper ridge flattens
somewhat with weak upper troughing over the western United States.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 234 PM MDT Tue Aug 1 2017

VFR conditions are expected for the next 24 hours. Easterly winds
will increase this evening then transition to drainage after 05z
and continue through 14z. Isolated development over the higher
terrain could push some outflow over area airports with gusts up
to 25 mph. Will keep thunder out of the TAFs due to low confidence
in development making it to area airports this afternoon.
Increased chances exist for convection Wednesday afternoon with
winds moving NE and cloud decks decreasing to 120.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...RJK
AVIATION...Bowen
Hazardous weather outlook, Aug 1, 10:33 AM MDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1033 AM MDT Tue Aug 1 2017

COZ030>051-021645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1033 AM MDT Tue Aug 1 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Drier air over the region today with temperatures in the mid 80s
on the plains. Isolated thunderstorms wills till be possible over
the higher terrain and far NE plains by late afternoon. Main
hazards will be brief moderate rain, gusty winds and lightning.
Continued chances for thunderstorms over the NE plains through
the overnight hours with low temperatures getting into the upper
50s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increased thunderstorm activity possible Wednesday late afternoon
and evening over the plains. Changes are expected on Thursday as
a cold front moves into Colorado from the north. Temperatures
will be cooler with highs in the 70s across the plains. There will
still be a slight chance of thunderstorms, mainly over the
mountains and near the eastern border. From Friday through Sunday,
temperatures will be a bit warmer again along with a low level of
thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 1, 5:33 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Denver CO
533 PM MDT TUE AUG 1 2017

COZ038-043-020000-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
533 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ault, or 11 miles north of Greeley, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greeley, Windsor, Eaton, Severance, Ault, Pierce, Lucerne,
Barnesville and Gill.

LAT...LON 4059 10457 4058 10459 4058 10463 4052 10463
      4052 10452 4046 10446 4040 10491 4064 10487
      4066 10476 4067 10464
TIME...MOT...LOC 2333Z 350DEG 14KT 4058 10474

KRIEDERMAN
Special weather statement, Aug 1, 6:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
620 PM MDT TUE AUG 1 2017

COZ050-051-020045-
Phillips County CO-Sedgwick County CO-
620 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND EASTERN
SEDGWICK COUNTIES UNTIL 645 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Venango, or 10 miles southeast of Julesburg,
moving south at 40 mph.

Wind gusts of 50 to 55 mph, along with pea sized hail and heavy
rainfall will be possible with this storm.

Locations impacted include...
Holyoke, Amherst, Pleasant Valley and Sixteen-Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4054 10231 4094 10225 4097 10205 4054 10205
TIME...MOT...LOC 0019Z 347DEG 37KT 4088 10212

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:50 PM MDTSevere Thunderstorm WarningBOUWashington25 min
Aug 2, 3:19 PM MDTSevere Thunderstorm WarningBOUWashington26 min
Aug 2, 3:36 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Aug 2, 3:43 PM MDTFlash Flood WarningBOUWashington2 hr
Aug 2, 3:45 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Aug 2, 3:58 PM MDTSevere Thunderstorm WarningBOULogan, Phillips47 min
Aug 2, 4:00 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick45 min
Aug 2, 4:20 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Aug 2, 4:42 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Aug 2, 4:45 PM MDTSevere Thunderstorm WarningBOULogan, Phillips29 min
Aug 2, 4:59 PM MDTSevere Thunderstorm WarningBOUWashington30 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.